Alert archive / Kansas / High Wind Watches in 2017

High Wind Watch 1, NWS Dodge City, KS

March 5, 201718 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Mar 5, 2017, 12:26 PM CST for 18 counties in Kansas. It took effect at Mar 6, 2017, 11:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 5, 2017, 12:26 PM CST (18:26 UTC)
In effect from
Mar 6, 2017, 11:00 AM CST
Expired
Mar 6, 2017, 3:04 AM CST
In force
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2302 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WWUS73 KDDC 051826
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1226 PM CST Sun Mar 5 2017

KSZ030-043>045-061>064-074>078-084>088-060230-
/O.NEW.KDDC.HW.A.0001.170306T1700Z-170307T0000Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
1226 PM CST Sun Mar 5 2017 /1126 AM MST Sun Mar 5 2017/

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
AFTERNOON...

The National Weather Service in Dodge City has issued a High Wind
Watch, which is in effect from Monday morning through Monday
afternoon. 

* TIMING...11 AM TO 6 PM.

* WINDS...Sustained winds at 40 mph with gusts to 60 mph. 

* IMPACTS...Minor structural damage could occur, tree branches
  could be downed and power interruptions are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

jf
1 follow-up statement
369 
WWUS73 KDDC 060904
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
304 AM CST Mon Mar 6 2017

KSZ030-043>045-061>064-074>078-084>088-070000-
/O.UPG.KDDC.HW.A.0001.170306T1700Z-170307T0000Z/
/O.NEW.KDDC.HW.W.0001.170306T1700Z-170307T0000Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton-
Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, 
Cimarron, Montezuma, Dodge City, Elkhart, Hugoton, Liberal, 
Meade, Plains City, Fowler, Ashland, and Minneola
304 AM CST Mon Mar 6 2017 /204 AM MST Mon Mar 6 2017/

...HIGH WIND WARNING IN EFFECT FROM 11 AM CST /10 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from 11 AM CST /10 AM MST/ this
morning to 6 PM CST /5 PM MST/ this evening. The High Wind Watch
is no longer in effect. 

* TIMING...11 AM TO 6 PM CST.

* WINDS...Sustained winds at 35 to 40 mph with gusts to 60 mph.

* IMPACTS...Minor structural damage could occur, tree branches 
  could be downed and power interruptions are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ031-046-070000-
/O.NEW.KDDC.HW.W.0001.170306T1700Z-170307T0000Z/
Ellis-Rush-
Including the cities of Pheifer, Hays, and La Crosse
304 AM CST Mon Mar 6 2017

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
CST THIS EVENING...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from 11 AM this morning to 6 PM CST
this evening. 

* TIMING...11 AM TO 6 PM CST.

* WINDS...Sustained winds at 35 to 40 mph with gusts to 60 mph.

* IMPACTS...Minor structural damage could occur, tree branches 
  could be downed and power interruptions are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Mar 5, 11:54 AM CST, 32 minutes earlier.

Area forecast discussion, Mar 5, 11:54 AM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1154 AM CST Sun Mar 5 2017

...Updated for aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 345 AM CST Sun Mar 5 2017

Surface low pressure trough continues in place over the western
High Plains this morning. Southerly flow to the east of the trough
has pulled low level moisture from the southern Plains into central
and western Kansas with dewpoints currently in the mid/upper 40s
around and east of Dodge City. Low stratus had developed as far
west as eastern Ford Co earlier tonight but latest satellite
trends show the western edge of the low cloudiness gradually
receding eastward.

Through this afternoon, low level southwesterly flow is expected to
develop across southwest Kansas which will sharpen up a dry line this
afternoon. Models show the dryline along a Hays/Dodge City/Englewood
line this afternoon. West of the line, downslope warming should net
high temperatures in the upper 70s to around 80. East of the
dryline, temperatures will likely top out in the low to mid 70s.

Tonight will be mild again as the dry line retreats westward and
low level moist advection continues to the east. Lows should range
from the mid 40s along the Colorado border to the mid 50s in south
central Kansas.

.LONG TERM...(Monday through Saturday)
Issued at 345 AM CST Sun Mar 5 2017

A strong upper level trough will move out of the central Rockies
into the northern and central Plains during the day Monday. A
Pacific cold front will move out across western Kansas during the
morning and midday hours. Cool advection will be offset by strong
downslope flow. There will be a gradient in high temperatures
ranging from the mid 60s along the Colorado border to around 80
over south central Kansas. Strong westerly winds at the surface
will develop across the area as deep mixing develops. Sustained
winds around 35 mph with gusts to 55 mph will be a good
possibility. This will likely cause some blowing dust to develop
especially over southwest Kansas where drier conditions persist.
At this time, am not confident that we will see high wind criteria
being met so will hold off on any wind headlines.

The upper wave moves east of the Plains on Tuesday. A cooler
airmass will yield high temperatures around 60-65. Surface winds
will settle down considerably compared to Monday but could still
be in the 15-25 mph range especially up along I-70. Zonal flow
aloft will continue through the mid to latter part of the week. We
should see temperatures warming back into the 70s later in the
week as low level warm advection increases.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1149 AM CST Sun Mar 5 2017

A surface trough will remain across the high plains through the
period resulting in strong south winds. VFR conditions will
persist.

&&

.FIRE WEATHER...
Issued at 345 AM CST Sun Mar 5 2017

Today and especially Monday will see critical fire weather conditions.
Dry downslope flow will spread into the area west of a developing
dry line across central and southwest and central Kansas today. There
is some uncertainty as to how far east the warm dry air will get but
where it does will see humidity levels falling to around 15 percent
with gusty south southwest winds. Will convert the going Fire Weather
Watch to a Red Flag Warning with the exception of Clark Co.

Monday looks to be a very critical fire weather day as dry downslope
flow develops on strong westerly winds. Extreme fire weather conditions
are expected across a good part of central and southwest Kansas given
relative humidity levels around or less than 10 percent combined with
west winds gusting over 50 mph. There will be a significant threat for
large wildfires with these conditions. In collaboration with other
High Plains WFOs, will go ahead an issue a Red Flag Warning for Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  80  51  74  27 /   0   0   0   0
GCK  80  46  68  23 /   0   0   0   0
EHA  79  46  67  23 /   0   0   0   0
LBL  81  46  73  24 /   0   0   0   0
HYS  77  51  70  27 /   0   0   0   0
P28  72  54  81  31 /   0   0  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST /6 PM MST/ this evening for
KSZ030-031-043>046-061>064-074>078-084>087.

Red Flag Warning from 11 AM CST /10 AM MST/ to 8 PM CST /7 PM
MST/ Monday for KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Finch
FIRE WEATHER...Gerard
Hazardous weather outlook, Mar 5, 5:00 AM CST, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
500 AM CST Sun Mar 5 2017

KSZ030-031-043>046-061>066-074>081-084>090-061100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
500 AM CST Sun Mar 5 2017 /400 AM MST Sun Mar 5 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
A Red Flag Warning is in effect for this afternoon. See the fire
weather message for further details.

Day 1 Hazards
-------------
* Non-thunderstorm wind: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------
A Red Flag Warning is in effect for late Monday morning through
Monday evening. See the fire weather message for further details.

Days 2-7 Hazards
----------------
* Monday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Extreme risk

* Tuesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Wednesday
  - Fire weather: Significant risk

* Thursday
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 4:23 AM CSTRed Flag WarningDDCEllis, Finney, Ford, Grant, Gray, Hamilton and 13 more15 hr
Mar 5, 4:23 AM CSTRed Flag WarningDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more40 hr
Mar 5, 12:54 PM CSTFire Weather WatchDDCEdwards, Ellis, Finney, Ford, Gray, Hamilton and 11 more24 hr

Nearby

High Wind Watches in Kansas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.